This site is intended for healthcare professionals only

Managing pulmonary embolism

Written by: | Published:

A CT pulmonary angiogram is used to confirm the di A CT pulmonary angiogram is used to confirm the diagnosis in patients with suspected PE, rather than chest X-ray

Venous thromboembolism (VTE) is a term that encompasses deep vein thrombosis (DVT) and pulmonary embolism (PE).

Up to one-third of patients with a symptomatic DVT may have an asymptomatic PE.1 Most PEs arise from the legs.1,2

When a PE is present there is ventilation of lung tissue but a lack of perfusion, resulting in impaired gas exchange. This leads to alveolar collapse, due to the reduction in the area of the pulmonary arterial bed. There may be a resultant increase in pulmonary arterial pressure. These sequelae may cause a reduction in cardiac output. If perfusion is impaired to the extent that the collateral bronchial circulation cannot compensate, lung infarction occurs. In the case of a large PE or multiple PEs, the pulmonary arterial pressure can increase to such an extent that right ventricular failure may result.

A thrombus is a mass comprising of platelets, fibrin, red and white blood cells within a blood vessel.3 This can be carried to the pulmonary vasculature.

Causes of non-thrombotic PE include septic emboli, fat, air or amniotic fluid.

Risk factors
Risk factors for VTE include thrombophilia, as per NICE, a previous history of VTE, age >60 years, surgery, obesity, malignancy, immobility, acute medical illness and pregnancy.1


Please login or register to read the rest of the article and to have access to downloads and comments.


What do you think? Leave a comment below or tweet your views to @IndyNurseMag

This material is protected by MA Healthcare Ltd copyright.
See Terms and Conditions.

Comments

Thank you for this article, which is rather close to my heart as my late husband died five years ago from a PE, four weeks after knee surgery for a fractured tibia. I knew the signs of PE as shortness of breath, haemoptysis and chest pain. Graham had none of these. But he did have three peculiar, brief episodes of looking grey and clammy for 5-10 minutes while feeling generally unwell and having to sit down. The first of these occurred only three days after hospital discharge whenhis course of subcutaneous anticoagulant injections came to an end. The other two episodes happened over the following three weeks. The other sign was a persistant and irritating cough, which he developed about a week after surgery. It was particularly noticeable on the day he died. He did feel his bad leg felt different on the day he died, but it had been swollen ever since his surgery. He collapsed suddenly and without warning four weeks after surgery, falling to the floor with a seizure which I now know was caused by hypoxia. He arrested fifteen minutes later and was pronounced dead an hour after first collapse. Had I involved doctors at the time of any of the episodes of diaphoresis, perhaps a spiral CT scan of his thorax would have revealed the problem.
Posted by: ,

Most read articles from Practice Nursing Journal

Practice Nursing Journal latest issue and most read articles.

Click here to read a selection of free to access articles from Practice Nursing Journal

Newsletter

Sign up to the newsletter

About

Independent Nurse is the professional resource for primary care and community nurses, providing clinical articles for practice nurses and prescribers.

Newsletter

Subscribe to our newsletter and stay up to date with the latest nursing news.

Stay Connected

Stay social with Independent Nurse by following us on Twitter, liking us on Facebook or connecting on LinkedIn.

Archive

Need access to some of our older articles? You can view our archive, or alternatively contact us.

Contact Us

MA Healthcare Ltd.
St Jude's Church, Dulwich Road
London, SE24 0PB

Tel: +44 (0)20 7738 5454
Registered in England and Wales No. 01878373

Meet the team

Authors

Find out how to contribute to Independent Nurse here.